Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2009, 9:35 PM EDT for Brevard County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2009, 9:35 PM EDT (01:35 UTC)
- Expired
- Aug 15, 2009, 9:57 PM EDT
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:50 PM EDT | TSTM WND GST 45 | 3 Sse Cocoa, FL | KSC WIND TOWER 9404 AT 54 FEET MEASURED WIND GUST OF 39 KNOTS/45 MPH FROM 160 DEGREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 160135
SVRMLB
FLC009-160215-
/O.NEW.KMLB.SV.W.0101.090816T0135Z-090816T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
935 PM EDT SAT AUG 15 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BREVARD COUNTY IN FLORIDA
* UNTIL 1015 PM EDT.
* AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SUNTREE...OR NEAR PATRICK
AIRFORCE BASE...AND MOVING NORTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
VIERA...ROCKLEDGE...MERRITT ISLAND...COCOA...SHARPES...CANAVERAL
GROVES AND LONE CABBAGE FISH CAMP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2806 8071 2821 8086 2846 8089 2848 8087
2857 8090 2843 8074 2834 8072 2840 8073
2841 8072 2835 8065 2827 8066 2823 8063
2832 8062 2829 8059 2819 8059
TIME...MOT...LOC 0135Z 138DEG 17KT 2824 8068
$$
WEITLICH1 follow-up statement
000
WWUS52 KMLB 160157
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
957 PM EDT SAT AUG 15 2009
FLC009-160207-
/O.CAN.KMLB.SV.W.0101.000000T0000Z-090816T0215Z/
BREVARD-
957 PM EDT SAT AUG 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2806 8071 2821 8086 2846 8089 2848 8087
2857 8090 2843 8074 2834 8072 2840 8073
2841 8072 2835 8065 2827 8066 2823 8063
2832 8062 2829 8059 2819 8059
TIME...MOT...LOC 0157Z 138DEG 17KT 2832 8076
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:51 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 15, 8:51 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 851 PM EDT SAT AUG 15 2009 .DISCUSSION... TONIGHT...VIGOROUS TROPICAL WAVE CENTERED OFFSHORE THE SOUTHWEST COAST OF FLORIDA CONTINUES TO DRAW UP MOISTURE ACROSS THE SOUTHERN PENINSULA. EAST CENTRAL FLORIDA IS ON THE EDGE OF THE TROPICAL MOISTURE PUSH AND THE SUBSIDENCE AND DRY AIR BEHIND THE WAVE CURRENTLY MOVING WESTWARDS OVER THE BAHAMAS. SEVERAL WELL-DEVELOP BANDS OF SHOWERS AND ISOLATED STORMS HAVE DEVELOPED OVER THE WATERS AND SOUTHERN COUNTIES AND CONTINUE TO ROTATE NORTHWARDS ACROSS THE AREA. MAIN BANDS OF STORMS ARE EXPECTED TO TRANSLATE THROUGH MOST OF THE CWA WITH GUSTY WINDS AND HEAVY RAIN...WITH MOSTLY AREAS OF LIGHT TO MODERATE RAIN BEHIND IT. EXPECT MAIN PRECIPITATION TO BE FOCUS OVER THE SOUTHERN AND COASTAL PORTIONS OF THE CWA LATER TONIGHT AS THE WAVE CONTINUES TO PULL OFF TO THE WEST. UPDATED THE ZONES TO INCLUDE THE MENTION OF SCATTERED SHOWERS AND ISOLD THUNDERSTORMS OVER THE AREA THROUGH MIDNIGHT...WITH ISOLD SHRA OVER THE COAST AND OKEECHOBEE COUNTY THROUGH THE NIGHTTIME HOURS. A FEW OF THE SHOWERS STILL COULD CONTAIN GUSTY WINDS AS THE MOVE OVER THE AREA OVERNIGHT. SUNDAY...THE BERMUDA RIDGE AXIS N OF THE FL PANHANDLE WILL GENERATE A DEEP SERLY FLOW ACROSS THE PENINSULA THRU 00Z MON...KICKING OUT THE WAVE WELL INTO THE GULF OF MEXICO AND TAPPING INTO THE DRIER AIR TO OUR EAST. UPSTREAM LYR RH LVLS ARE RATHER LOW WITH H100-H70 VALUES AOB 50% AND H85-H50 VALUES AOB 40%. THIS WILL RESULT IN A DIMINISHED CHANCE FOR PRECIP INTO SUNDAY. THE EAST COAST SEA BREEZE WILL FORM EARLY AND PUSH INLAND RAPIDLY WHILE CONTINUING TO TAP THE DRY AIR. WILL OPT FOR POPS 20% ALONG THE COAST AND 30-40% INTERIOR. MAX TEMPS IN THE L90S. && .AVIATION... SCT SHRA/ISOLD TSRA WITH WILL BE MVFR CIGS/VSBYS AND SFC WND G30KT THROUGH 04Z...MAINLY FOCUS FROM KMCO-KTTS SOUTH. ISOLD COASTAL SHRA OVERNIGHT. && .MARINE... BERMUDA RIDGE AXIS JUST N OF FL WILL MAINTAIN A GENTLE TO MODERATE E/SE BREEZE THRU THE BNDRY LYR INTO SUN NIGHT. THE ERLY FLOW WILL PUSH A SMALL SWELL INTO THE LCL WATERS...KEEPING NEARSHORE SEAS BTWN 2-3FT...OFFSHORE SEAS 3-4FT. SHORT WAVE PDS WILL RESULT IN ROUGH CONDITIONS OVER THE OPEN ATLC OVERNIGHT. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && MOSES/WEITLICH
Hazardous weather outlook, Aug 15, 5:51 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 551 AM EDT SAT AUG 15 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-152000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 551 AM EDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DEEP MOISTURE REMAINS IN PLACE ACROSS EAST CENTRAL FLORIDA...WITH A TROPICAL WAVE EXTENDING SOUTHWARD FROM THE CENTRAL PENINSULA INTO THE CARIBBEAN SEA. WINDS HAVE INCREASED AND BACKED MORE TO THE SOUTHEAST...WHICH SHOULD SHIFT THE HIGHEST RAIN CHANCES A LITTLE FARTHER WEST ACROSS THE FLORIDA PENINSULA...MEANING THE HIGHEST RAIN CHANCES WILL BE OVER NORTHERN INTERIOR AREAS. EXPECT LATE MORNING AND EARLY AFTERNOON SHOWERS AND STORMS TO INCREASE IN COVERAGE AND AFFECT THE INTERIOR COUNTIES DURING THE MID TO LATE AFTERNOON. STORM MOTION WILL BE TOWARD THE NORTHWEST AT 10 TO 15 MPH. THE MAIN STORM THREATS TODAY WILL CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL AMOUNTS OF AROUND TWO INCHES. THIS COULD CAUSE SOME TEMPORARY INUNDATION OF LOW LYING AREAS...AS WELL AS PONDING OF WATER ON AREA ROADS. SEEK SHELTER INDOORS IN ADVANCE OF STORMS. ...MARINE THUNDERSTORM GUST IMPACT... WIND GUSTS IN THE STRONGEST STORMS COULD APPROACH OR EXCEED 35 KNOTS TODAY OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...AS WELL AS ON LARGER INLAND LAKES. BOATERS SHOULD WATCH FOR STORMS APPROACHING FROM THE SOUTHEAST TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED DURING THE LATE MORNING AND EARLY AFTERNOON OVER THE COASTAL COUNTIES...AND DURING THE MID TO LATE AFTERNOON OVER THE INTERIOR. TROPICAL STORM ANA...OVER THE CENTRAL ATLANTIC...IS FORECAST TO MOVE INTO THE BAHAMAS BY NEXT WEDNESDAY AND WILL HAVE THE POTENTIAL TO AFFECT THE LOCAL WEATHER LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && IF YOU HAVENT DONE SO ALREADY...NOW WOULD BE A GREAT TIME FOR YOU TO REVIEW YOUR HURRICANE PLAN...AND UPDATE YOUR HURRICANE SUPPLY KIT IF NEED BE. YOU CAN FIND THIS INFORMATION ONLINE AT... HTTP://WWW.NHC.NOAA.GOV/HAW2/ENGLISH/PREPARE/SUPPLYKIT.SHTML OR FOR OUR SPANISH SPEAKING FRIENDS... HTTP://WWW.NHC.NOAA.GOV/HAW2/ESPANOL/INTROESPANOL.SHTML CRISTALDI
In the hours before
Special weather statement, Aug 15, 4:14 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 414 PM EDT SAT AUG 15 2009 FLZ041-044-141-152100- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 414 PM EDT SAT AUG 15 2009 ...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...WESTERN VOLUSIA COUNTY... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER PAISLEY...MOVING NORTHWEST AT 25 MPH. ADDITIONAL STORMS HAVE FORMED ALONG A LINE EAST TOWARD LAKE ASHBY ALSO MOVING QUICKLY TOWARD THE NORTHWEST. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. THESE STORMS ARE ALSO SHOWING WEAK ROTATION WHICH MAY BE ABLE TO PRODUCE BRIEF FUNNEL CLOUDS. WEITLICH
Special weather statement, Aug 15, 7:13 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 713 PM EDT SAT AUG 15 2009 FLZ059-064-160000- MARTIN-ST. LUCIE- 713 PM EDT SAT AUG 15 2009 ...STRONG THUNDERSTORMS AFFECTING MARTIN COUNTY...SOUTHERN ST. LUCIE COUNTY... AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER PALM CITY...MOVING NORTHWEST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES AND PORT SAINT LUCIE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. WEITLICH
Special weather statement, Aug 15, 8:18 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 818 PM EDT SAT AUG 15 2009 FLZ045-047-053-054-059-144-147-160145- INDIAN RIVER-NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-SOUTHERN LAKE COUNTY-ST. LUCIE- 818 PM EDT SAT AUG 15 2009 ...FAST MOVING LINE OF STRONG SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN OSCEOLA AND INDIAN RIVER COUNTIES... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 18 MILES SOUTHWEST OF POINCIANA TO 8 MILES NORTHEAST OF SAINT LUCIE NUCLEAR PLANT...MOVING NORTHEAST AT 20 MPH. THIS LINE OF STORMS WILL MOVE THROUGH OSCEOLA AND BREVARD COUNTIES INTO SOUTHERN PORTIONS OF ORANGE COUNTY OVER THE NEXT TWO HOURS. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH AS THIS LINE PASSES...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. SEEK SHELTER INDOORS UNTIL THE LINE OF STORMS PASS. MOSES
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.